P235. Frequency of Clostridium difficile infection in gastroenterology department
E. Belousova1, E. Volchkova1, E. Rusanova2, M. Podlesskikh1, O. Tsodikova1, 1Moscow Regional Research Clinical Institute, Gastroenerology, Moscow, Russian Federation, 2Moscow Regional Research Clinical Institute, Laboratory, Moscow, Russian Federation
During the last decade the frequency of Clostridium difficile infection (CD-I) has increased throughout the world, both in population and in closed collectives, such as hospitals. CD-I most often occurs in patients treated with antibiotics (AB) with development of antibiotic association bowel lesions.
Objective: To refine the frequency of CD-I in patients in gastroenterology department.
Toxins A and B of Clostridium difficile were detected in stool by ELISA in patients who admitted to department with diarrhea or patients who have diarrhea appeared in the hospital during treatment. Other intestinal infections were exluded by serology or bacteriology. All patients underwent colonoscopy. In cases of positive toxins detection patients were administered with vancomycin or metronidazole orally.
During 2010–2011, 2731 patients were treated in gastroenterology department of Moscow Regional Research Clinical Institute. Among them 237 patients had diarrhea: ulcerative colitis (UC) 116 patients, Crohn's disease (CD) 38, chronic pancreatitis (CP) 58, others 26 (IBS, coeliac disease, colon cancer). All UC and CD patients received AB in the past three months. Other patients were not treated with AB. Clostridium difficile toxins were detected in 93 patients (39%): in UC group 37% (43 pts), in CD group 31.5% (12 pts), in CP group 36% (21 pts), in others 65% (17 pts). In all patients, after taking vancomycin or metronidazole diarrhea disappeared or greatly diminished in intensity.
Thus, in patients of gastroenterology department a high frequency of diarrhea associated with CD-I (39%) not only due to AB was observed. This fact usually not taken into account when examining patients have pathogenetic mechanisms of diarrhea in the primary disease. We believe that the detection of Clostridium difficile toxins must be mandatory included in the algorithm of examination of patients with diarrhea regardless of the primary diagnosis. Frequency of CD-I was not differed in UC, CD and PC patients (about 31–37%), but was significantly higher in other patiens with diarrhea.